PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jaccidemLink to Publisher's site
 
J Accid Emerg Med. 1996 July; 13(4): 261–263.
PMCID: PMC1342726

Diagnostic indicators in the early recognition of severe cocaine intoxication.

Abstract

Acute cocaine intoxication is an ever increasing problem in the United Kingdom. Aggressive resuscitation linked to early diagnosis is essential in preventing death. Three cases of severe cocaine toxicity are presented to highlight certain diagnostic indicators in recognising the condition in patients presenting in a collapsed state to the accident and emergency department. Acidosis was a striking feature. The acute management of such patients is supportive and should involve methods to minimize continuing absorption.

Full text

Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (610K), or click on a page image below to browse page by page. Links to PubMed are also available for Selected References.

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
  • Abelson HI, Miller JD. A decade of trends in cocaine use in the household population. NIDA Res Monogr. 1985;61:35–49. [PubMed]
  • Cregler LL, Mark H. Medical complications of cocaine abuse. N Engl J Med. 1986 Dec 4;315(23):1495–1500. [PubMed]
  • Cregler LL, Mark H. Relation of acute myocardial infarction to cocaine abuse. Am J Cardiol. 1985 Nov 1;56(12):794–794. [PubMed]
  • Lichtenfeld PJ, Rubin DB, Feldman RS. Subarachnoid hemorrhage precipitated by cocaine snorting. Arch Neurol. 1984 Feb;41(2):223–224. [PubMed]
  • Nalbandian H, Sheth N, Dietrich R, Georgiou J. Intestinal ischemia caused by cocaine ingestion: report of two cases. Surgery. 1985 Mar;97(3):374–376. [PubMed]
  • Adrouny A, Magnusson P. Pneumopericardium from cocaine inhalation. N Engl J Med. 1985 Jul 4;313(1):48–49. [PubMed]
  • Jonsson S, O'Meara M, Young JB. Acute cocaine poisoning. Importance of treating seizures and acidosis. Am J Med. 1983 Dec;75(6):1061–1064. [PubMed]
  • Catravas JD, Waters IW, Walz MA, Davis WM. Acute cocaine intoxication in the conscious dog: pathophysiologic profile of acute lethality. Arch Int Pharmacodyn Ther. 1978 Oct;235(2):328–340. [PubMed]
  • Orringer CE, Eustace JC, Wunsch CD, Gardner LB. Natural history of lactic acidosis after grand-mal seizures. A model for the study of an anion-gap acidosis not associated with hyperkalemia. N Engl J Med. 1977 Oct 13;297(15):796–799. [PubMed]
  • Drake TR, Henry T, Marx J, Gabow PA. Severe acid-base abnormalities associated with cocaine abuse. J Emerg Med. 1990 May-Jun;8(3):331–334. [PubMed]
  • Kabas JS, Blanchard SM, Matsuyama Y, Long JD, Hoffman GW, Jr, Ellinwood EH, Smith PK, Strauss HC. Cocaine-mediated impairment of cardiac conduction in the dog: a potential mechanism for sudden death after cocaine. J Pharmacol Exp Ther. 1990 Jan;252(1):185–191. [PubMed]
  • Stevens DC, Campbell JP, Carter JE, Watson WA. Acid-base abnormalities associated with cocaine toxicity in emergency department patients. J Toxicol Clin Toxicol. 1994;32(1):31–39. [PubMed]
  • Mueller PD, Benowitz NL, Olson KR. Cocaine. Emerg Med Clin North Am. 1990 Aug;8(3):481–493. [PubMed]
  • Howard RE, Hueter DC, Davis GJ. Acute myocardial infarction following cocaine abuse in a young woman with normal coronary arteries. JAMA. 1985 Jul 5;254(1):95–96. [PubMed]
  • Fraker TD, Jr, Temesy-Armos PN, Brewster PS, Wilkerson RD. Mechanism of cocaine-induced myocardial depression in dogs. Circulation. 1990 Mar;81(3):1012–1016. [PubMed]
  • Nanji AA, Filipenko JD. Asystole and ventricular fibrillation associated with cocaine intoxication. Chest. 1984 Jan;85(1):132–133. [PubMed]
  • Benchimol A, Bartall H, Desser KB. Accelerated ventricular rhythm and cocaine abuse. Ann Intern Med. 1978 Apr;88(4):519–520. [PubMed]
  • McCarron MM, Wood JD. The cocaine 'body packer' syndrome. Diagnosis and treatment. JAMA. 1983 Sep 16;250(11):1417–1420. [PubMed]
  • Roberts JR, Price D, Goldfrank L, Hartnett L. The bodystuffer syndrome: a clandestine form of drug overdose. Am J Emerg Med. 1986 Jan;4(1):24–27. [PubMed]
  • Caruana DS, Weinbach B, Goerg D, Gardner LB. Cocaine-packet ingestion. Diagnosis, management, and natural history. Ann Intern Med. 1984 Jan;100(1):73–74. [PubMed]
  • Ramrakha PS, Barton I. Drug smuggler's delirium. BMJ. 1993 Feb 20;306(6876):470–471. [PMC free article] [PubMed]

Articles from Journal of Accident & Emergency Medicine are provided here courtesy of BMJ Group